Michigan, 2011

Tornado in Michigan, July 24, 2011

July 24, 2011 · NWS DTX · 1 event in 1 county or zone

An isolated severe thunderstorm over Midland county spawned a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated severe thunderstorm over Midland county spawned a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 24, 6:05 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 24, 6:05 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
705 PM EDT SUN JUL 24 2011

.AVIATION...

//DISCUSSION...

SHOWER AND THUNDERSTORM DEVELOPMENT THIS EVENING HAS ALMOST
EXCLUSIVELY BEEN TIED TO THE LAKE BREEZE OF LAKE ST CLAIR. RADAR
DATA INDICATES A FAIRLY STRONG OUTFLOW BOUNDARY PUSHING OUTWARD
AWAY FROM THIS CONVECTION. THERE REMAINS THE POSSIBILITY THAT THIS
OUTFLOW WILL BE ABLE TO TOUCH OFF SOME MORE SHOWERS AND
THUNDERSTORMS IN THE VICINITY OF DTW WITHIN THE NEXT HOUR.
MEANWHILE...SCATTERED THUNDERSTORMS HAVE BEEN ADVANCING INTO CENTRAL
LOWER MI AHEAD OF A SURFACE COLD FRONT. THERE IS NOT MUCH
INSTABILITY ACROSS SE MI SO EXPECT THE CHANCES OF CONVECTION ALONG
THIS FRONT TO BE FAIRLY LOW AS IT MOVES ACROSS THE REGION TONIGHT.
MODEL SOUNDINGS DO SHOW SOME LOW LEVEL MOISTURE ALONG THIS BOUNDARY.
BUT GIVEN THE LOW LEVEL DRY AIR ADVECTION BEHIND THE FRONT...PLAN TO
KEEP CEILINGS IN THE 4K TO 5K RANGE ALONG AND BEHIND THE FRONTAL
PASSAGE LATE TONIGHT.

FOR DTW...THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL BE TIED TO
THE OUTFLOW ASSOCIATED WITH THE STORMS JUST NORTHEAST OF
DOWNTOWN. IF THIS BOUNDARY IS ABLE TO TOUCH OFF A THUNDERSTORM
NEAR DTW...IT WILL BE WITHIN THE FIRST HOUR FOLLOWING TAF
ISSUANCE.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE ON THUNDERSTORMS IMPACTING THE TERMINAL THIS
EVENING.

* MEDIUM CONFIDENCE CEILINGS WILL DROP BELOW 5000 FT AFTER 10Z.

&&

.PREV DISCUSSION...ISSUED 317 PM EDT SUN JUL 24 2011

SHORT TERM...TONIGHT

WHILE THE CHANCE FOR SHOWERS AND THUNDERSTORMS STILL REMAINS DURING
THE AFTERNOON/EVENING...EXPECT ACTIVITY TO BE VERY DISORGANIZED AND
SPORADIC IN NATURE GIVEN LACK OF UPPER LEVEL SUPPORT...LOW LEVEL
FORCING AND INSTABILITY. THIS WILL BE ESPECIALLY TRUE FOR ACTIVITY
THAT DEVELOPS INTO EARLY THIS EVENING. AS SHORTWAVE AND ASSOCIATED
COLD FRONT PROGRESS INTO THE AREA LATE THIS EVENING...COVERAGE MAY
INCREASE SLIGHTLY...BUT EXPECT THE MOST ROBUST AREA OF CONVECTION TO
REMAIN NORTH OF THE AREA...CLOSER TO THE SUPPORT OF THIS SHORTWAVE.
WILL ESSENTIALLY MAINTAIN 50% CHANCE OF SHOWERS/THUNDERSTORMS OVER
THE THUMB...AND DECREASE THAT CHANCE TO 30-40% SOUTHWARD. ANY
ISOLATED SEVERE STORMS WILL LIKELY BE CONFINED TO THE NORTHERN CWA
WHERE JET SUPPORT IN ASSOCIATION WITH THE SHORTWAVE WILL BE MOST
NOTABLE.

WILL NOT TOUCH OVERNIGHT TEMPERATURES AS CURRENT FORECAST SEEMS A
REASONABLE APPROXIMATION...GIVEN THE EXPECTED TIMING OF THE WEAK
COLD FRONT. THIS WILL MEAN SLIGHTLY COOLER READINGS...MID 60S...FROM
THE SAGINAW VALLEY INTO THE THUMB...WITH MINIMUM TEMPERATURES OF 70
OR MORE FOR MANY AREA FROM DETROIT SOUTH.

LONG TERM...MONDAY THROUGH NEXT SUNDAY

SURFACE HIGH PRESSURE WILL BUILD INTO THE SOUTHERN GREAT LAKES
MONDAY AND TUESDAY...WHILE NORTHWEST FLOW DOWN THE FRONT OF AN UPPER
RIDGE OVER THE WESTERN HALF OF NORTH AMERICA SENDS A SERIES OF
SHORTWAVES ACROSS ONTARIO. THE BIGGEST OF THESE WILL PASS TO OUR
NORTH MONDAY NIGHT...SENDING A WEAK SURFACE TROUGH AND COLD FRONT
DOWN ACROSS NORTHERN LOWER MICHIGAN AND LAKE HURON MONDAY
NIGHT/TUESDAY. AT THIS TIME...MODELS DO NOT SHOW MOISTURE DEPTH OR
LIFT STRONG ENOUGH TO WARRANT A MENTION OF SHOWERS/TSTORMS AND HAVE
KEPT ALL RAIN MENTION OUT OF THE LAND AREAS. POST FRONTAL AIRMASS
WILL FEEL A LITTLE COOLER OVER THE NEXT FEW DAYS...ESPECIALLY WITH
DEWPOINTS FALLING 10 OR EVEN 15 DEGREES. ACTUAL HIGHS SHOULD RANGE
FROM THE UPPER 70S IN THE THUMB TO MID/UPPER 80S ELSEWHERE BOTH DAYS.

UPPER PATTERN OVER THE NORTHERN TIER OF THE COUNTRY WILL THEN BECOME
MORE ZONAL FOR THE WEDNESDAY THROUGH FRIDAY PERIOD. THIS WILL BRING
A RETURN TO WARMER AND MORE HUMID CONDITIONS AND BRING CHANCES FOR
THUNDERSTORMS AS SMALL WAVES EMBEDDED THE FAST WESTERLY FLOW ZIP
ACROSS THE AREA. BIG CONTRIBUTING FACTOR WILL ALSO BE THE LARGER
SYSTEM EXPECTED TO TRACK ACROSS NORTHERN ONTARIO ON
THURSDAY...HELPING TO DRAW MOISTURE UP INTO MICHIGAN AND ULTIMATELY
DROPPING A COLD FRONT ACROSS THE AREA LATE THURSDAY NIGHT AND EARLY
FRIDAY. ONSET OF THIS NEW PATTERN WILL OCCUR OVER SOUTHEAST MICHIGAN
ON WEDNESDAY AS WARM AIR AND MOISTURE SURGE UP INTO THE AREA BEHIND
A LOW-LEVEL WARM FRONT...AND A LOW-LEVEL JET NOSES UP INTO MICHIGAN.
MODEL PW VALUES LOOK TO SURGE ABOVE 2 INCHES WED NIGHT...AND THEN
INCREASE FURTHER ON THURSDAY WITH GFS SHOWING A POTENTIAL GULF SURGE
MAKING IT UP INTO THE AREA. MOST RUNS OF THE GFS/EURO/GEM HAVE BEEN
STALLING THE WARM FRONT OVER CENTRAL MICHIGAN LATE WEDNESDAY NIGHT
INTO THURSDAY...PROVIDING A GOOD CHANCE FOR ROUNDS OF
SHOWERS/TSTORMS TO TRACK OVER THE REGION. THIS PATTERN (OF A STALLED
LOW-LEVEL FRONT) IS TYPICALLY A LOW-CONFIDENCE PATTERN...ESPECIALLY
FROM DAY 4 AND BEYOND...BUT DID GO AHEAD AND BUMP POPS HIGHER NORTH
OF THE I-69 CORRIDOR GIVEN PAST FEW DAYS OF GOOD CONSISTENCY. THIS
AREA LOOKS TO BE ALONG AND NORTH OF THE FRONT...HAS A HIGHER
POTENTIAL TO HAVE MID-LEVEL WAVES TRACK OVERHEAD...AND LOOKS BETTER
POSITIONED WITH RESPECT TO THE NOSE OF THE LOW-LEVEL JET. COLD FRONT
LOOKS TO DROP ACROSS THE AREA ON THURSDAY NIGHT AND EARLY FRIDAY PER
CONSENSUS BETWEEN THE GFS/EURO/GEM...CONTINUING THE THREAT FOR
RAIN/TSTORMS ACROSS ALL OF SOUTHEAST MICHIGAN. WHILE DETAILS ARE
STILL NOT CLEAR ENOUGH TO GET A GOOD FEEL FOR SEVERE WEATHER
POTENTIAL AND/OR TIMING (WED NIGHT THROUGH FRIDAY)...CANNOT RULE IT
OUT GIVEN WARM HUMID AIRMASS AND SEVERAL POSSIBLE SOURCES OF LIFT.
BIGGER CONCERN MAY BE THE POTENTIAL FOR HEAVY AND SUCCESSIVE PERIODS
OF RAINFALL (FROM INDIVIDUAL STORMS AND COMPLEXES) WITH PWAT VALUES
EXCEEDING 2 INCHES FOR A FEW DAYS. HEAT WILL ALSO BE OF SOME
CONCERN...THOUGH IT IS NOT EXPECTED TO BE AS BAD AS LAST WEEK. HIGH
TEMPERATURES LOOK TO PUSH BACK UP TO THE MID 80S TO NEAR 90 ON
WEDNESDAY...THEN INCREASE AGAIN ON THURSDAY TO THE UPPER 80S TO LOW
90S. THIS WILL PUSH HEAT INDEX VALUES SOLIDLY INTO THE 90S ACROSS
ALL OF SOUTHEAST MICHIGAN BY THURSDAY...WITH POTENTIAL TO HIT A HEAT
INDEX OF 100 DEGREES (ESPECIALLY FROM DETROIT SOUTHWARD).

EURO AND GFS HAVE BOTH BEEN BUILDING SURFACE HIGH PRESSURE INTO THE
CENTRAL GREAT LAKES NEXT WEEKEND UPPER RIDGING EXTENDS NORTHWARD
INTO CANADA. THIS WOULD BRING DRY WEATHER BUT CONTINUE WARM
CONDITIONS.

MARINE...

WILL ALLOW SMALL CRAFT ADVISORY NEAR THE THUMB TO EXPIRE AS EAST TO
NORTHEAST WINDS WEAKEN AND THEN BECOME LIGHT AND VARIABLE LATE IN
THE DAY. NORTHWEST WINDS IN WAKE OF PASSING COLD FRONT TONIGHT WILL
INCREASE INTO MONDAY...BUT NOT ENOUGH TO WARRANT ANY ADDITIONAL
HEADLINES.

DISORGANIZED DIURNAL CONVECTION WILL BE POSSIBLE IN WARM/HUMID
AIRMASS INTO EARLY THIS EVENING...WITH A BETTER ORGANIZED CONVECTIVE
SYSTEM POSSIBLE OVER PARTS OF LAKE HURON WITH THE PASSAGE OF THE
COLD FRONT LATER THIS EVENING INTO THE OVERNIGHT HOURS. THE WEATHER
WILL THEN BECOME RELATIVELY TRANQUIL BEFORE THE NEXT CHANCE FOR
THUNDERSTORMS ON THURSDAY AND FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
SHORT TERM...DG
LONG TERM....HLO
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 24, 2:45 PM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT SUN JUL 24 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-251945-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
345 PM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A
COLD FRONT DROPS THROUGH THE CENTRAL GREAT LAKES. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER AN ISOLATED SEVERE STORM IS POSSIBLE.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH AND TORRENTIAL DOWNPOURS. STORM MOTION WILL BE EAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY ALONG AND
NORTH OF I-69...AND ACROSS ALL OF SOUTHEAST MICHIGAN THURSDAY
NIGHT AND FRIDAY AS A WARM AND UNSTABLE AIRMASS SETS UP OVER
SOUTHEAST MICHIGAN.

WARMER TEMPERATURES ARE EXPECTED BY MID WEEK...WITH HEAT INDICES
ON THURSDAY CLIMBING BACK UP INTO THE MID 90S TO NEAR 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-251945-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
345 PM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A
COLD FRONT DROPS THROUGH THE CENTRAL GREAT LAKES. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER AN ISOLATED SEVERE STORM IS POSSIBLE.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH AND TORRENTIAL DOWNPOURS. STORM MOTION WILL BE EAST AT 20 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY ACROSS
LAKE HURON AND LAKE ST CLAIR...AND ACROSS ALL OF THE CENTRAL GREAT
LAKES THURSDAY NIGHT AND FRIDAY AS A WARM AND UNSTABLE AIRMASS
SETS UP OVER SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 24, 6:22 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
722 PM EDT SUN JUL 24 2011

MIZ063-250000-
ST. CLAIR-
722 PM EDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ST. CLAIR...MOVING EAST AT
5 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ST. CLAIR BY 740 PM EDT...
  MARYSVILLE BY 755 PM EDT...
  PORT HURON BY 800 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Local storm report, Jul 24, 6:34 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
734 PM EDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     MARINE TSTM WIND 2 E DOWNTOWN DETROIT    42.33N 83.01W
07/24/2011  M44 MPH          LCZ423             MI   ASOS

            WIND GUST MEASURED AT THE WINDSOR, ONTARIO AIRPORT

&&

RKULIK
Special weather statement, Jul 24, 6:34 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
734 PM EDT SUN JUL 24 2011

MIZ076-250030-
WAYNE-
734 PM EDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF TAYLOR...MOVING SOUTH AT 5
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  WYANDOTTE BY 830 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Local storm report, Jul 24, 6:40 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 PM EDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     MARINE TSTM WIND 2 E DOWNTOWN DETROIT    42.33N 83.01W
07/24/2011  M46 MPH          LCZ423             MI   ASOS

            WIND GUST MEASURED AT THE WINDSOR, ONTARIO AIRPORT

&&

RKULIK
Special weather statement, Jul 24, 6:55 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
755 PM EDT SUN JUL 24 2011

MIZ047-048-053-250115-
BAY-MIDLAND-SAGINAW-
755 PM EDT SUN JUL 24 2011

...SPECIAL WEATHER STATEMENT...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTH OF
PINCONNING TO 8 MILES SOUTH OF COLEMAN...MOVING EAST AT 10 MPH.

BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  EDENVILLE BY 810 PM EDT...
  SANFORD BY 845 PM EDT...
  BENTLEY BY 900 PM EDT...
  MIDLAND BY 915 PM EDT...

SC
Special weather statement, Jul 24, 7:22 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
822 PM EDT SUN JUL 24 2011

MIZ047-048-250115-
BAY-MIDLAND-
822 PM EDT SUN JUL 24 2011

...SPECIAL WEATHER STATEMENT...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF SANFORD...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LINWOOD BY 915 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC

The radar

The Grand Rapids radar (KGRR), 132 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Midland

When
July 24, 7:51 PM EST to 7:53 PM EST
Where
Midland County, 4.07 mi WSW of Hope to 3.73 mi WSW of Hope
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
43.740, -84.400

A storm survey conducted by the National Weather Service confirms an EF0 tornado occurred in Midland County Sunday July 24, 2011. Video showed the tornado touched down on Sanford Lake just north of the mouth of Varity Creek and traveled 0.4 miles northeast before lifting near the south end of North Weeping Willow Lane. The tornado was 50 yards wide with wind speeds up to 65 MPH. Damage was limited to a boat hoist along with minor tree damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyThe tornado archive for Michigan, 2011Warnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332689.